Alert archive / North Dakota / Special Weather Statements in 2012

Special Weather Statement, NWS Grand Forks, ND

July 19, 2012Pembina County, North Dakota

NWS Grand Forks, ND issued this special weather statement at Jul 19, 2012, 10:16 PM CDT for Pembina County, North Dakota. It was in force for 59 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 19, 2012, 10:16 PM CDT (03:16 UTC)
Expired
Jul 19, 2012, 11:15 PM CDT
In force
59 min
Issued by
NWS Grand Forks, ND

County Pembina County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 150 km from the middle of the area, began a volume at 03:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 19, 10:46 PM CDTHAIL 0.75Pembina, ND

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

International Fa, MN (KINL), launched 00:00Z, 3.3 hours before the alert went out and 314 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 00:00Z on 2012-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 00:00Z on 2012-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 74 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2048 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
74 m²/s²
0-3 km storm-relative helicity
292 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

514 
WWUS83 KFGF 200316
SPSFGF

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1016 PM CDT THU JUL 19 2012

MNZ004-NDZ007-008-200415-
CAVALIER ND-KITTSON MN-PEMBINA ND-
1016 PM CDT THU JUL 19 2012

...SIGNIFICANT WEATHER ADVISORY FOR PEMBINA...NORTHEASTERN CAVALIER
AND WESTERN KITTSON COUNTIES UNTIL 1115 PM CDT...

AT 1012 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A THUNDERSTORM 15 MILES NORTHEAST OF LANGDON...MOVING TO THE EAST AT
55 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THE STORM...ALONG WITH FREQUENT LIGHTNING.

THE STORM WILL BE NEAR...
VANG AROUND 1020 PM CDT.
OLGA AROUND 1025 PM CDT.
WALHALLA...MOUNTAIN AND CONCRETE AROUND 1030 PM CDT.
LEROY AROUND 1035 PM CDT.

FOR MOTORISTS ON INTERSTATE 29...THE STORM WILL BE BETWEEN...MILE
MARKER 216 AROUND 1100 PM CDT...AND MILE MARKER 201 AROUND 1105 PM
CDT...

THE STORM MAY INTENSIFY...ALSO A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4901 9708 4857 9704 4873 9829 4901 9831
TIME...MOT...LOC 0315Z 274DEG 47KT 4895 9818

$$

HOPKINS

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this special weather statement went out at Jul 19, 8:40 PM CDT, 1 hour 36 minutes earlier.

Area forecast discussion, Jul 19, 8:40 PM CDT, 1 hour 36 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE GRAND FORKS ND
840 PM CDT THU JUL 19 2012

.DISCUSSION...MAIN ISSUE WILL CONTINUE TO BE SEVERE CHANCES AND
THUNDERSTORM COVERAGE OVERNIGHT. ACTIVITY FROM THE LAST FEW HOURS
ACROSS THE NORTHERN VALLEY HAS DISSIPATED (UPPER WAVE LIKELY OUT
RAN THE STORM)...AND ATTENTION NOW TURNS TO THE WEST. INSTABILITY
ACROSS THE FA REMAIN MODERATE TO STRONG AS ANOTHER WAVE IS
APPROACHING. LOW-LEVEL TROUGH WILL ALSO PROPAGATE INTO THE FA
OVERNIGHT. 30 KNOT LLJ WILL FOCUS INTO THE SOUTHEAST FA...WHILE
UPPER JET MOVES INTO THE NORTHERN FA. THERE WILL BE TWO AREAS TO
WATCH FOR STRONGER STORMS. THE FIRST AREA WILL BE ACROSS THE
NORTHERN FA AS MODELS INDICATE 850MB MOISTURE POOLING AHEAD OF THE
TROUGH AND LOCALIZED HIGHER INSTABILITY. THE SECOND AREA WILL BE
ACROSS THE SOUTHEAST FA AS 850MB JET RAMPS UP. THE SEVERE
THUNDERSTORM WATCH WILL REMAIN IN AFFECT UNTIL 1100 PM AS STORMS
ARE INTENSIFYING NEAR THE INTERNATIONAL BORDER. GRIDS ARE IN GOOD
SHAPE AND LITTLE CHANGE IS NEEDED.

&&

.AVIATION...THUNDERSTORM COVERAGE IS THE MAIN ISSUE DURING THE
OVERNIGHT HOURS. CONFIDENCE IS LOW REGARDING HOW ACTIVITY ENTERING
EASTERN NORTH DAKOTA WILL EVOLVE. LIKELY WILL SEE SOME SORT OF
INCREASE IN COVERAGE...JUST NOT SURE IF THEY WILL AFFECT TAF
SITES. WILL AMEND IF PROBABILITIES INCREASE.

&&

.PREV DISCUSSION... /ISSUED 237 PM CDT THU JUL 19 2012/

SHORT TERM...
ISSUE FIRST UP IS SEVERE POTENTIAL LATE THIS AFTN/EVE. SEE LATEST
SWOMCD. ELEVATED TSTMS WHICH MOVED FROM THE TURTLE MOUNTAINS IN
TOWARD DEVILS LAKE PUSHED AN OUTFLOW BOUNDARY SOUTH PAST HARVEY
AND WAS NEAR NEW ROCKFORD-CARRINGTON-DENHOFF AT 19Z. WEAK WIND
SHIFT ALSO NOTED A BIT EAST TOARD MICHIGAN ND ON RADAR...BUT THAT
HAS SINCE FELL APART AND DVL AWOS WINDS HAVE TURNED BACK
SOUTHERLY. NEW STORMS FIRING ON OUTFLOW IN THE WEST OF CARRINGTON
BUT SO FAR HAVENT DONT TOO MUCH. SPC NOTES AREA FROM CARRINGTON
SOUTH-SOUTHEAST TO JAMESTOWN TO ABERDEEN IN AREA OF MID 90S TEMPS
AND DEW PTS IN THE LOW TO MID 70S FOR CAPES IN THE 4-6000 FT
RANGE. SWOMCD FROM SPC HIGHLIGHTS THIS AREA FOR PSBL MCS FORMATION
IN THE NEXT FEW HOURS AS SPC MESO ANALYSIS SHOWS CIN IS PRETTY
MUCH GONE THERE. FARTHER NORTH A BIT CLOSER TO SOME UPPER DYNAMICS
IN CANADA AREA STORMS RE-FORMING OFF THE TURTLE MOUNTAINS AND
MOVING EAST THROUGH ROLETTE TO WEST OF LANDGON. WILL NEED TO WATCH
THESE STORMS AS WELL AS SPC MESO ANALYSIS SHOWS THIS AREA ON
SOUTHERN EDGE OF A SECOND 6000 J/KG CAPE ARAE IN SOUTH CENTRAL
MANITOBA NEAR PILOT MOUND.

WILL SEE WHAT HAPPENS BEFORE ZONE/GRIDD ISSUANCE ON WHERE TO
INCLUDE SEVERE WORDING AND ON POPS...RIGHT NOW HAVE 30-40S IN ERN
ND. MEAN FLOW VECTORS WOULD HAVE ANY ORGANIZED MCS MOVING
SOUTHEAST.

POTENTIAL FOR CONVECTION TO CONTINUE IN SOME FASHION THROUGH THE
NIGHT BEFORE EXITING FRIDAY MORNING AS HIGH PRESSURE NOSES DOWN
FROM THE NORTHWEST. THIS HIGH SHOULD BRING DRIER AND LESS HUMID
AIR FRI AFTN INTO SATURDAY....BUT FAR SOUTHERN FCST AREA MAY HANG
ON TO LOW THREAT FOR THUNDER THRU FRI NIGHT.

NEXT SHORT WAVE DUE LATE SAT NIGHT INTO SUNDAY MORNING SO DID HAVE
SOME LOW POPS FOR THIS PERIOD.

LONG TERM... /SUN NIGHT THROUGH THU/
AN UPPER WAVE COUPLED WITH INVERTED TROUGH WILL MOVE ACROSS THE
NORTHERN TIER MID NEXT WEEK...BRINGING AN INCREASED CHANCE FOR RAIN
SHOWERS AND THUNDERSTORMS TO THE AREA. CURRENT MODEL RUNS SUGGEST
BEST UPPER SUPPORT WILL BE MAINLY ACROSS SOUTHERN CANADA...WITH THE
GFS SHOWING THE UPPER LOW FURTHER SOUTH THAN THE ECMWF. AS
USUAL...WILL HAVE TIMING DIFFERENCES BUT AT LEAST FOR THE NORTH SOME
WELL NEEDED SHOWERS COULD PROVIDE SOME RELIEF TO THE DRY CONDITIONS.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

TG
Hazardous weather outlook, Jul 19, 6:41 AM CDT, 15 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
641 AM CDT THU JUL 19 2012

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-201145-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS-
GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND-
WESTERN WALSH-
641 AM CDT THU JUL 19 2012

...SLIGHT RISK OF SEVERE STORMS THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE POSSIBLE THIS EVENING AHEAD OF AN APPROACHING
AREA OF LOW PRESSURE. A FEW OF THESE STORMS COULD BECOME SEVERE
WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY THREAT. THE FAVORED
LOCATION AT THIS TIME LOOKS TO BE ALONG AND NORTH OF HIGHWAY 2
AFTER 7PM.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

CHANCES FOR THUNDERSTORMS WILL CONTINUE THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Local storm report, Jul 19, 6:30 PM CDT, 3 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
630 PM CDT THU JUL 19 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0605 PM     HAIL             2 E ARVILLA             47.92N 97.45W
07/19/2012  E1.00 INCH       GRAND FORKS        ND   TRAINED SPOTTER

&&

MEWENS
Local storm report, Jul 19, 6:51 PM CDT, 3 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
651 PM CDT THU JUL 19 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 PM     HAIL             REYNOLDS                47.67N 97.11W
07/19/2012  E0.75 INCH       TRAILL             ND   AMATEUR RADIO

&&

MEWENS
Local storm report, Jul 19, 7:38 PM CDT, 2 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
738 PM CDT THU JUL 19 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     TSTM WND DMG     2 NE HATTON             47.66N 97.43W
07/19/2012                   TRAILL             ND   UTILITY COMPANY

            TREE DAMAGE. BRANCHES DOWN TAKING POWER LINES DOWN WITH
            THEM.

0635 PM     HAIL             7 SW REYNOLDS           47.60N 97.21W
07/19/2012  E1.00 INCH       TRAILL             ND   PUBLIC

            MOSTLY 1/4 TO 3/8 INCH DIAMETER HAIL

&&

MEWENS
Local storm report, Jul 19, 8:17 PM CDT, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
817 PM CDT THU JUL 19 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0355 PM     TSTM WND DMG     STARKWEATHER            48.45N 98.88W
07/19/2012                   RAMSEY             ND   TRAINED SPOTTER

            SEVERAL LARGE TREES...UP TO 2FT DIASMETER...WERE BROKEN
            DOWN. WIDESPREAD TREE AND ROOF DAMAGE.

&&

JHOPPES
Local storm report, Jul 19, 9:30 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
930 PM CDT THU JUL 19 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0915 PM     HAIL             7 E HANSBORO            48.95N 99.23W
07/19/2012  E1.00 INCH       TOWNER             ND   PUBLIC

&&

TGRAFENA
Special weather statement, Jul 19, 10:16 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1016 PM CDT THU JUL 19 2012

MNZ004-NDZ007-008-200415-
CAVALIER ND-KITTSON MN-PEMBINA ND-
1016 PM CDT THU JUL 19 2012

...SIGNIFICANT WEATHER ADVISORY FOR PEMBINA...NORTHEASTERN CAVALIER
AND WESTERN KITTSON COUNTIES UNTIL 1115 PM CDT...

AT 1012 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A THUNDERSTORM 15 MILES NORTHEAST OF LANGDON...MOVING TO THE EAST AT
55 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THE STORM...ALONG WITH FREQUENT LIGHTNING.

THE STORM WILL BE NEAR...
VANG AROUND 1020 PM CDT.
OLGA AROUND 1025 PM CDT.
WALHALLA...MOUNTAIN AND CONCRETE AROUND 1030 PM CDT.
LEROY AROUND 1035 PM CDT.

FOR MOTORISTS ON INTERSTATE 29...THE STORM WILL BE BETWEEN...MILE
MARKER 216 AROUND 1100 PM CDT...AND MILE MARKER 201 AROUND 1105 PM
CDT...

THE STORM MAY INTENSIFY...ALSO A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4901 9708 4857 9704 4873 9829 4901 9831
TIME...MOT...LOC 0315Z 274DEG 47KT 4895 9818

HOPKINS

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 10:50 PM CDTSpecial Weather StatementFGFKittson55 min
Jul 19, 8:49 PM CDTSevere Thunderstorm WarningFGFCavalier, Towner56 min
Jul 20, 3:48 AM CDTSpecial Weather StatementFGFBarnes57 min

Nearby

Special Weather Statements in North Dakota, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.